Q&A: Syria 'toxic attacks' near Damascus

A youth, affected by what activists say is toxic gas, is treated at a hospital in the Duma neighbourhood of Damascus August 21, 2013 Many of the patients shown in the footage appear not to have outward injuries

Graphic footage shows what Syrian opposition activists say are the horrific results of chemical weapons attacks on the outskirts of Damascus.

The Syrian army has denied it used poisonous gas, calling the latest claims "false and completely baseless".

It has not been possible to independently verify the pictures - but here is what we know about the claims so far.

What happened?

Government forces were engaged in heavy bombardment on the morning of 21 August of an area surrounding eastern Damascus, where they have been trying to drive out rebel forces.

Opposition groups say during that this onslaught, rockets dropped toxic agents onto civilian areas in the Ghouta region.

They say more than 300 people died, many of them women and children. Independent organisations, such as Medecins Sans Frontieres (MSF), have seen evidence suggesting similar figures. But some opposition activists have said more died. Casualties were reported in the areas of Irbin, Duma and Muadhamiya, to the west, among others, activists say.

The Syrian army denied the claims, saying they were a "desperate attempt" by the rebels to cover up their defeats on the ground and part of a "filthy media war".

chemical attacks in Syria

What do the videos appear to show?

The unverified footage on the internet shows distressed adults and children apparently suffering the after-effects of a chemical weapons attack.

Medics are seen treating very sick people who do not appear to have any external injuries. Some patients seem to be drowsy or unconscious.

Dozens of bodies, including those of small children and babies, are seen laid out in rows on the floor of a clinic.

Correspondents say the scale of the apparent casualties is far worse than any of the previous alleged chemical attacks in Syria.

A boy, affected by what activists say is nerve gas, is treated at a hospital in the Duma neighbourhood of Damascus August 21, 2013 Many of the alleged victims were children

What do the apparent symptoms suggest?

Analysts say the lack of external injuries may be a sign of chemical agents.

"Some of the symptoms like the open mouth, the statuesque death stares, are very similar to what we saw in Halabja [in Iraq] where thousands of people were killed by nerve agents," said Hamish de Bretton-Gordon, a former commander of British chemical and biological counter-terrorism forces.

"Some of the other pictures in the video of trembling, pinpoint pupils - that's synonymous with some sort of chemical agent."

Experts also say a large numbers of patients appear to have died in a short time, again suggesting the use of a chemical agent.

"A mustard gas, that was used extensively in the Iran-Iraq war, tends to kill people in days rather than hours and minutes, so it could well be a nerve agent," explains Mr de Bretton-Gordon.

Prof Alexander Kekule, of the Institute for Medical Microbiology at Halle University in Germany, agreed that a chemical agent appeared to have been used, adding that there were no signs of blistering agents, which would have caused burns on the skin.

Surviving victims also appeared to be suffering from severe breathing difficulties.

Dr Jean Pascal Zanders, a chemical or biological weapons analyst, said there was "convincing evidence of poisoning through asphyxiation" due to the "pinkish-bluish hue" of the faces of some of the dead.

On 24 August, MSF said three hospitals it supports in the Damascus area had treated about 3,600 patients with "neurotoxic symptoms" early on Wednesday morning and 355 had died.

It said symptoms such as convulsions, pinpoint pupils and breathing problems suggested chemical weapons use, but MSF could not "scientifically confirm" this.

What questions remain?

Experts have expressed several reservations about what exactly the video footage shows and which weapons could have been used.

"At the moment, I am not totally convinced because the people that are helping them are without any protective clothing and without any respirators," said Paula Vanninen, director of Verifin, the Finnish Institute for Verification of the Chemical Weapons Convention.

"In a real case, they would also be contaminated and would also be having symptoms."

Dr Zanders had doubts about claims that a nerve agent was used.

"I have not seen anybody applying nerve agent antidotes," he wrote in a blog post. "Nor do medical staff and other people appear to suffer from secondary exposure while carrying or treating victims."

Meanwhile Prof Kekule said the symptoms did not fit with typical chemical weapons use as the victims did not appear to be suffering pain or irritation to their eyes, nose and mouth.

"Some or perhaps all patients are briefly decontaminated with water or water and detergent in the video. The water is spilled over the chest, but (at least in the video) not over the face and eyes."

Could the video reports be fake?

Syrian Information Minister Imran al-Zu'bi told Lebanon's Hezbollah-run al-Manar TV that the "pictures that were shown were fabricated and the campaign was planned in advance".

But foreign analysts told the BBC that the scale and detail of the footage made this unlikely.

Prof Kekule said the idea that the images were "a political staging" could not be totally excluded but "in this case however, it would be a very good one".

Mr de Bretton-Gordon also said it would be particularly difficult for conspirators to make large numbers of children appear dead for such a period of time.

Most commentators agree that "something terrible has happened", as Dr Zanders writes. Exactly what that "something" is, though, may take some time to establish.

A man, affected by what activists say is nerve gas, breathes through an oxygen mask in the Damascus suburbs of Jesreen August 21, 2013 Patients appeared to have severe breathing difficulties

Who would be capable of such an attack?

The Syrian government has admitted that it has stocks of chemical weapons, but says they would never be used "inside Syria".

Syrian Information Minister Imran al-Zu'bi said attacks such as those reported on Wednesday would also not be possible because of the presence of the government's own forces in the area allegedly affected.

Meanwhile Russia has said that there is evidence that the attack was the work of the opposition. But the US and the UK say they do not believe the rebels have access to chemical weapons.

Why now?

United Nations chemical weapons inspectors arrived in Syria on 18 August to investigate three locations where chemical weapons were allegedly used, including the northern town of Khan al-Assal, where some 26 people were killed in March.

They have now begun visiting the locations round Damascus where chemical weapon attacks are alleged to have taken place on 21 August.

Correspondents say it is hard to believe that the Syrian government, which has recently been retaking ground from the rebels, would carry out a chemical weapons attack with the inspectors in the country.

Meanwhile, the Russian foreign ministry said the timing of the attacks "makes us think that we are once again dealing with a premeditated provocation" on the part of the rebels.

However, an attack by rebel forces on a rebel-held area would seem unlikely to many observers.

How can the claims be verified?

It is now hoped that the UN inspectors will be able to determine conclusively whether chemical weapons were used near Damascus.

The UN Security Council held an emergency meeting on 21 August. A spokesman said afterwards that there was "a general sense that there must be clarity on what happened".

More on This Story

Syria's war War in Syria

More Middle East stories

RSS

Features

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.